Alert archive / Kansas / Special Weather Statements in 2017

Special Weather Statement, NWS Topeka, KS

August 5, 2017Wabaunsee County, Kansas

NWS Topeka, KS issued this special weather statement at Aug 5, 2017, 4:06 AM CDT for Wabaunsee County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2017, 4:06 AM CDT (09:06 UTC)
Expired
Aug 5, 2017, 4:30 AM CDT
In force
24 min
Issued by
NWS Topeka, KS

County Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 39 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2584 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

019 
WWUS83 KTOP 050906
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
406 AM CDT SAT AUG 5 2017
 
KSZ037-038-054-050930-
Wabaunsee-Lyon-Morris-
406 AM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS...SOUTH
CENTRAL WABAUNSEE AND NORTHWESTERN LYON COUNTIES UNTIL 430 AM CDT...

At 406 AM CDT, Doppler radar was tracking a strong thunderstorm near
Council Grove, moving northeast at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Council Grove, Allen, Bushong, Dunlap and Council Grove Lake. 

LAT...LON 3867 9660 3893 9620 3873 9598 3852 9647
      3852 9650
TIME...MOT...LOC 0906Z 241DEG 35KT 3864 9646 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:51 AM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 5, 2:51 AM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
251 AM CDT Sat Aug 5 2017

.SHORT TERM...(Today and tonight)
Issued at 231 AM CDT Sat Aug 5 2017

Several modes of severe weather are possible across the
forecast area today, with a complex pattern evolving over the state.
Showers and thunderstorms starting to develop at this early morning
hour, as the low level jet continues to settle into its
southwesterly fetch and continues to increase in speed.  Good
agreement for overnight showers and storms to move east with time,
with a possible late morning lull in activity as the atmosphere then
recharges for the next, more complicated round of activity this
afternoon and into the evening hours.  Morning convection and
outflows will also have an influence on how the afternoon/eve
pattern evolves.  Of concern is considerable instability and
strengthening shear that develop, along both the warm front and
eventually the dryline and triple point somewhere over central
Kansas late this afternoon. Persistent LLJ throughout the entire day
over our area continues to ramp up the moisture available for
thunderstorms as well, aiding in the continued threat of flooding
with heavy rainfall from these storms. The initial activity through
mid day appears to be driven by the LLJ and isentropic lift
converging over the mid level front, which then later becomes
reinvigorated by the strengthening warm front lifting out of
southern Kansas into our southern CWA, as well as from the front
sliding southwestward from Nebraska and reinforced by outflow winds
from daytime convection. Heavy rainfall is the initial concern, with
the mean member of the GEFS ensemble plumes still bringing nearly
four inches of rainfall potential to the Topeka area and points east
and south. Added to the flooding threat, which continues throughout
the day and into the evening hours, is the potential for the strong
instability and shear to make its way into the counties generally
along and south of I70, bringing the risk of damaging winds, large
hail and even the threat for a tornado if the front lifts far enough
northward into our area. With all modes of severe weather possible
today, please be alert to conditions as they unfold and develop
throughout today and into the evening hours.

.LONG TERM...(Sunday through Friday)
Issued at 231 AM CDT Sat Aug 5 2017

Mid level drying behind the front will begin to shift the heavier
precipitation axis towards southeast Kansas by Sunday morning. Still
cannot rule out a few lingering showers, perhaps even light drizzle
over north central Kansas where deep low level saturation and lift
holds through the morning. Lack of dry air mixing in the boundary
layer with the sfc ridge overhead will likely keep the low stratus
around through Monday before gradually clearing occurs from north to
south.

Dry and cool conditions persist throughout the week over northeast
Kansas. Upper flow pattern changes little with the upper ridge
holding over the west and several waves rotating through the plains
and Midwest regions. By Tuesday, an elongated sfc trough translates
south and east over KS, with showers and thunderstorms developing
off the plains and tracking east along a frontal boundary. Moisture
return is limited so pops are not particularly high Tuesday and
Wednesday with respect to coverage. Uncertainty in guidance
increases Thursday onward as guidance signals a stronger mid level
trough interacting with a frontal boundary in the area. EC remains
the faster and weaker solution with an earlier onset of precip
Friday night, while the GFS is deeper and slower, resulting in
possible heavy rainfall once again for the weekend. Temps throughout
the week are well below normal with the cloud cover and no warm
advection until perhaps late in the week. Highs will generally be in
the upper 70s with lows in the 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday)
Issued at 1140 PM CDT Fri Aug 4 2017

Biggest uncertainty deals with how far north the warm sector
advects Saturday afternoon and whether MVFR CIGS will hang over
the terminals or not. Confidence is not great either way as models
seem to be split on how far the warm front lifts. Initially think
elevated precip and relatively dry air near the surface will keep
CIGS VFR. However probabilities for lower CIGS are likely to
increase as the afternoon progresses into the evening. This could
be from the warm front setting up south of the terminals or TS
with heavy rainfall impacting the terminals. So will include a
mention of lower CIGS. High resolution models continue to show a
break in precip by the early afternoon so will maintain this idea
in the forecast, trying to focus prevailing precip in the most
likely windows.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 AM CDT this morning through Sunday
morning for KSZ024-026-039-040-055-056-058-059.

&&

SHORT TERM...67
LONG TERM...Prieto
AVIATION...Wolters
Hazardous weather outlook, Aug 4, 3:35 PM CDT, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
335 PM CDT Fri Aug 4 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-052045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
335 PM CDT Fri Aug 4 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Scattered thunderstorms will develop tonight mainly after
midnight. Gusty winds and small hail are possible with these
storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms Saturday morning through Sunday may produce
widespread rainfall amounts of 1 to 3 inches with locally higher
amounts likely. Flash flooding is a risk from tomorrow morning
through tomorrow night. A Flash Flood Watch is in effect across
portions of east central Kansas.

There is also a risk for severe weather tomorrow in parts of
central and east central Kansas. Thunderstorms may develop in the
afternoon along a frontal boundary with the main hazards being
damaging winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 5, 4:06 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
406 AM CDT SAT AUG 5 2017

KSZ037-038-054-050930-
Wabaunsee-Lyon-Morris-
406 AM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS...SOUTH
CENTRAL WABAUNSEE AND NORTHWESTERN LYON COUNTIES UNTIL 430 AM CDT...

At 406 AM CDT, Doppler radar was tracking a strong thunderstorm near
Council Grove, moving northeast at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Council Grove, Allen, Bushong, Dunlap and Council Grove Lake.

LAT...LON 3867 9660 3893 9620 3873 9598 3852 9647
      3852 9650
TIME...MOT...LOC 0906Z 241DEG 35KT 3864 9646

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:32 AM CDTAreal Flood AdvisoryTOPWashington3 hr
Aug 5, 5:34 AM CDTAreal Flood AdvisoryTOPMorris3 hr
Aug 5, 6:43 AM CDTAreal Flood AdvisoryTOPClay, Cloud3 hr
Aug 5, 7:08 AM CDTAreal Flood AdvisoryTOPClay, Dickinson, Geary, Morris, Pottawatomie, Riley3 hr
Aug 5, 9:11 AM CDTAreal Flood AdvisoryTOPLyon, Morris, Osage3 hr
Aug 5, 10:43 AM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Lyon3 hr

Nearby

Special Weather Statements in Kansas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.